Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Feb 22, 2003, 1:13 PM EST for Albemarle County, City of Charlottesville, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 1:13 PM EST (18:13 UTC)
- Expired
- Feb 22, 2003, 5:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
The radar
The Sterling radar (KLWX), 145 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 437 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 577 m²/s²
- 0-3 km storm-relative helicity
- 866 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 221815 FFWLWX VAC003-540-222200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 113 PM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR ALBEMARLE COUNTY IN CENTRAL VIRGINIA CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA * UNTIL 500 PM EST. * AT 113 PM EST RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER ALBEMARLE COUNTY. THIS AREA OF RAIN WAS MOVING SLOWLY EAST. LAW ENFORCEMENT OFFICIALS HAVE REPORTED FLOODING IN ALBEMARLE COUNTY. THIS IS A DANGEROUS SITUATION. FLOODING IS OCCURRING AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN...AND ANOTHER INCH OF RAIN IS POSSIBLE THROUGH 500 PM. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE CHARLOTTESVILLE...CROZET AND FREE UNION. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3801 7882 3775 7864 3813 7824 3826 7867 $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:45 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Feb 22, 9:45 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 945 AM EST SAT FEB 22 2003 MODERATE RAIN WILL MOVE EAST ACROSS THE REGION THIS MORN AND THE FIRST HALF OF THIS AFTERNOON. SOME ISOLATED STROKES OF THUNDER CAN BE EXPECTED. DAMMING WILL HOLD TODAY AND TEMPS WILL REMAIN STEADY UNTIL THE RAIN ENDS BEFORE VERY SLOWLY RISING LATE TODAY. RAIN TOTALS AS OF MID MORNING WERE GENERALLY RUNNING BETWEEN A HALF INCH AND AN INCH AND A QUARTER. A HALF INCH TO AN INCH MORE CAN BE EXPECTED TODAY. STEADY RAIN WILL BE MOVING E OF THE REGION THIS AFTERNOON...LEAVING US IN THE DEEP MOISTURE DRY SLOT. AM EXPECTING LOW LVLS TO REMAIN SOCKED IN HOWEVER WITH SCT SHRA FG AND PATCHY DZ. FLOOD WATCH REMAINS UP AND WILL MONITOR ANY FLOODNG PROBS IN THE SHEN VALLY WHERE HOURLY RATES ARE RUNNING AROUND .2 TO .25 INCHES IN THE HEAVIER RAIN...EVEN A FEW ISOLATED THIRD OF AN INCH REPORTS. RIVER FLOODNG UPDATES WILL BE UPCOMING THIS AFTERNOON AS WELL. ATTM...EXPECTING WIDESPREAD MINOR RIVR FLOODNG WITH ISOLATED MODERATE. FAR BELOW THE JAN 1996 FLOODNG. HIGH WIND WATCH REMAINS IN PLACE AND WILL LIKELY NEED AN UPGRADE TO A WARNING LATER TODAY. DENSE FOG ADVSRY HAS BEEN ALLOWED TO EXPIRE ALTHOUGH VSBYS REMAIN GENERALLY 1-2SM...WITH SCT AREAS BLO 1SM. STRONG -------------------------- WBCAFDLWX 400 AM EST SAT FEB 22 2003 ...SHORT TERM...TODAY THRU SUN... RADAR SHOWS FIRST AREA OF LIFT APPROACHING SW CWA ATTM. PRECIP ASSOC WITH STRONG WAA...UL DIV...AND 500-700MB VVEL. CENTER OF LIFT WILL BE OVER CWA BETWEEN 12Z AND 02Z TONIGHT. PERIODS OF RAIN WILL RESULT. QPF WILL AVERAGE AROUND AN INCH THRU THIS EVE...WITH LOCALLY HIGHER AMNTS N AND NW CWA NEAR THETA E RIDGE AND CLOSER TO PATH OF LOW. FLOOD WATCH WILL REMAIN IN EFFECT IN ALL BUT FAR S CWA THRU SUN MORN. SOUNDINGS ALSO SHOW THE POTENTIAL FOR CONVECTION DUE THE STRENGTH OF THE LIFT AND SPEED SHEER DUE TO LLJET AS HIGH AS 50 KTS THIS AFT/EVE. HOWEVER...ANY CONVECTION WOULD BE ELEVATED DUE TO THE COLD AIR DAMMING IN PLACE /SOUNDINGS SHOW STEEP INVERSION JUST OFF SFC THRU SUN AM FROPA/. THE CONCENTRATED LIFT MOVES E OF CWA BY MIDNIGHT TONIGHT AND CWA WILL BE LEFT WITH SCT SHRA DURING PRE DAWN HOURS. PRECIP WILL END AT FROPA TIME E OF MTNS WITH DOWNSLOPE WINDS TAKING OVER. SCT SHSN ON RIDGES POST FROPA SUN. GUSTY WINDS FROM THE LOW LEVEL JET MAY START TO MIX DOWN THIS EVENING AT ELEVATIONS ABOVE 2KFT AS THE WARM FRONT MOVES THROUGH. REST OF CWA WILL NOT SEE MIXDOWN UNTIL FROPA WHICH WILL BE BETWEEN 5 AM AND 9 AM FROM NW TO SE CWA SUN MORN. DUE TO THE STRENGTH OF THE CAA /850MB TEMPS DROP 15 DEGREES IN 12 HOURS SUN MORN/...RAPIDLY DEEPENING LOW PRES...AND WNW 850MB WINDS OF 55KTS...WINDS WILL INCREASE TO 30 TO 40 MPH ACROSS MOST OF CWA AT FROPA TIME. HIGHER ELEVATIONS MAY SEE GUSTS TO 60 MPH SUN MORN. HAVE ISSUED HIGH WIND WATCH FOR SUNDAY ALL ZONES. REGARDING TEMPS...THE MERCURY WILL HAVE A HARD TIME RISING TODAY WITH THE SIG COLD AIR DAMMING AND SNOW PACK. HAVE UNDERCUT GUIDANCE. TEMPS SHUD STAY STEADY TONIGHT AS A WARM FRONT PUSHES THRU CWA FROM N TO S. TEMPS MAY EVEN RISE A BIT AT HIGHER ELEVATIONS. HIGHS SUNDAY WILL BE SET IN THE MORNING AT FROPA THEN REMAIN STEADY OR SLOWLY FALL SUN AFT. GUIDANCE TEMPS LOOKED TOO HIGH ON SUNDAY WITH SUCH STRONG ADVECTION AND LEFTOVER SNOWPACK SO UNDERCUT THEM AGAIN. THANKS FOR COORD CTP...PHL...RNK...AKQ. MMARGRAF LONG TERM (SUN NIGHT THROUGH FRI) THE ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD WITH SEVERAL S/WAVES MOVING ACROSS THE REGION. THE LEAD AND STRONGEST S/WAVE WILL BE EAST OF THE AREA SUN EVENING. STRONG GUSTY WINDS AT THE START OF THE PERIOD WILL DECREASE SUN EVENING. WEAK RIDGING IS PROGGED TO SET UP SUN NIGHT...AND MOVE QUICKLY TO THE EAST BY MON MORNING. AT THAT TIME...MOISTURE WILL START TO INCREASE AHEAD OF THE NEXT S/WAVE. ENOUGH MOISTURE AND LIFT EXPECTED FOR CHANCE OF SNOW (THE BEST CHANCE WILL BE OVER THE WEST AND NORTH ZONES). QPF AMOUNTS WITH THIS SYSTEM WILL BE LIGHT AND AVERAGE LESS THAN ONE TENTH INCH. IN SIMILAR FASHION...EXPECT ANOTHER CHANCE FOR SNOW WED. FOR THU AND FRI...EXPECT A RAIN SNOW MIX. PRECIP THU MORNING WILL START OFF AS SNOW BEFORE CHANGING OVER TO RAIN. PRECIP MAY CHANGE BACK OVER TO SNOW EARLY FRI BEFORE ENDING. WITH REGARD TO TEMPERATURES AND POPS...MEX READINGS LOOK REASONABLE. WILL VARY AROUND THOSE. THE COLDEST NIGHT WILL BE TUE NIGHT WITH AIR MASS MODIFYING DURING THE LATTER HALF OF THE WEEK. BASED ON LATEST TRENDS...ADDED POPS TO DAY 7 AND ADJUSTED TEMPS TO ACCOUNT FOR THE PRECIP TYPE. CPW .LWX... DC...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE DCZ001. HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR ZONE DCZ001. MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014. HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR ZONES MDZ002>003...MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021... VAZ025>031...VAZ042...VAZ053>054. HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ048>055. HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Feb 22, 11:30 AM EST, 1 hour 43 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SHOWERS WILL HAVE MOVED OUT OF THE AREA BY EARLY AFTERNOON AND TEMPERATURES WILL HAVE COOLED BEHIND THE COLD FRONT WHICH WILL REDUCE SNOW MELT. HIGH WATER ON SMALL STREAMS AND POOR DRAINAGE AREAS SHOULD BEGIN TO RECEDE. LARGER RIVERS WILL REMAIN HIGH. FLOOD WARNINGS WILL BE IN EFFECT FOR PORTIONS OF THE POTOMAC AND RAPPAHANNOCK RIVERS. A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM TODAY. WINDS HAVE BEEN GUSTING 30 AND 45 MPH. STRONGER WIND GUSTS ARE STILL POSSIBLE THROUGH THIS AFTERNOON. WINDS WILL DIMINISH RAPIDLY THIS EVENING AS HIGH PRESSURE BUILDS IN. .DAYS TWO THROUGH SEVEN... A WEAK IMPULSE WILL BRING A CHANCE FOR LIGHT SNOW SHOWERS TO THE AREA ON MONDAY. THIS SYSTEM WILL BRING COLDER AIR TO THE REGION FOR TUESDAY AND WEDNESDAY. SNOW MAY SPREAD BACK IN WEDNESDAY AHEAD OF ANOTHER POSSIBLE COASTAL STORM FOR THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND SUNDAY. WATSON
In the hours before
Special weather statement, Feb 22, 11:08 AM EST, 2 hours 5 minutes before
DCZ001-MDZ005>007-009>011-013-014-VAZ053-054-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1108 AM EST SAT FEB 22 2003 ...HEAVY RAIN... HEAVY RAIN WAS MOVING ACROSS THE WASHINGTON AND BALTIMORE METRO AREAS DURING THE LATE MORNING. RAIN WILL CONTINUE TO BE HEAVY AT TIMES UNTIL THE EARLY AFTERNOON. RAINFALL RATES OF NEARLY A HALF INCH PER HOUR ARE POSSIBLE. THIS WILL CAUSE PROBLEMS AROUND THE URBAN AND SUBURBAN AREAS. THERE WILL BE SUBSTANTIAL AREAS OF STANDING WATER ON AREA ROADS THAT ARE HAVING TROUBLE DRAINING DUE TO SNOW COVER AROUND THEM. THE SNOW KEEPS WATER FROM RUNNING OFF THE ROADS AS QUICKLY AND ALSO CAN BLOCK DRAINS. THIS CAN CREATE DEEP WATER THAN UNSUSPECTING DRIVERS CAN ENCOUNTER QUICKLY. DRIVE VERY CAUTIOUSLY. ALSO DRAINAGE AROUND HOUSES CAN BE IMPACTED. CHECK LOWER LEVELS OF YOUR HOME FROM TIME TO TIME FOR EVIDENCE OF WATER. STRONG
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.